Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 88, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 15, 2014, 1:19 AM CDT for Clay County, Dickinson County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2014, 1:19 AM CDT (06:19 UTC)
- Expired
- Jun 15, 2014, 1:45 AM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Clay County, KS, Dickinson County, KS
The radar
The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 11:46 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 6.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1735 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
094
WUUS53 KTOP 150619
SVRTOP
KSC027-041-150645-
/O.NEW.KTOP.SV.W.0088.140615T0619Z-140615T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
119 AM CDT SUN JUN 15 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
NORTHWESTERN DICKINSON COUNTY IN CENTRAL KANSAS...
* UNTIL 145 AM CDT
* AT 115 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM OAK HILL TO 5 MILES SOUTHEAST OF SALINA...AND MOVING
EAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS AND RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
MANCHESTER...TALMAGE AND WAKEFIELD.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 268 AND 273.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THESE STORMS ARE PRODUCING DESTRUCTIVE WINDS. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3922 9737 3931 9715 3922 9699 3883 9736
3911 9738
TIME...MOT...LOC 0618Z 274DEG 29KT 3925 9728 3878 9750
HAIL...<.75IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 11:38 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 14, 11:38 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1138 PM CDT Sat Jun 14 2014 .UPDATE... Issued at 1138 PM CDT SAT JUN 14 2014 Line of storms has been producing wind gusts between 60 and 80 MPH. All the short term guidance continues to bring the linear MCS across the forecast area through the morning. With the NAM and RAP showing little convective inhibition ahead of the frontal boundary (CNK is still in the upper 70s with dewpoints in the upper 60s), think there is threat for damaging straight line winds. UPDATE Issued at 949 PM CDT SAT JUN 14 2014 The tornado threat appears to have diminished across Republic and Cloud counties due to the discrete storms lifting into NEB. However the overall threat for severe storms still remains overnight from the storms in northwest KS that are producing damaging straight line winds. After collaborating with media and EM partners, we felt it was better to go ahead and cancel the tornado watch now while storms are still a couple hours away. Then we'll deal with the northwest KS convection as it gets closer. The latest RAP and NAM forecasts show surface based CIN remaining near zero along and just ahead of the frontal boundary with some instability and increasing deep layer shear. Because of this we are anticipating that the damaging wind threat could persist through the early morning hours as the storms move east. && ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Sunday) Issued at 332 PM CDT SAT JUN 14 2014 The main focus for the short term is on the potential for strong to severe storms to develop late tonight through the overnight hours. Water vapor imagery showed the mid-level low centered over Montana, with the trough continuing to dig southward across the Rockies as it pivots eastward. Models show this mid-level low remaining fairly stationary into Sunday morning with the trough pivoting eastward into the High Plains late tonight. This advancing trough will help to push the area of low pressure currently situated over western Kansas further east across the region. The combination of the associated cold front and an embedded shortwave that models show developing over northwest KS and tracking into southeast NE should help to support the development of thunderstorms late tonight through the overnight hours. Latest short range models show the potential for a few discrete supercells developing near the strengthening dryline and advancing cold front over northwest Kansas and tracking northeastward into southern Kansas. These discrete storms may barely clip far north central Kansas early this evening. With the cap steadily weakening across that region, MUCAPE values reaching into the 2500-3500 J/kg range, and steep lapse rates in the mid-levels, these storms would likely be severe. However, it's worth noting that this area of instability is not co-located with the best shear (which is further west), but still would expect 0-6km bulk shear values of 30kts to possibly 40kts. The primary severe threats over far north central Kansas would be large hail and damaging winds, however with decent low-level helicities in place, cannot rule out the potential for an isolated tornado or two in that region. As the embedded shortwave catches up with the cold front late tonight, models have been suggesting that a QLCS may develop over western/central Kansas and track eastward through the overnight hours into Sunday morning. Models are in fairly good agreement in having the cold front move into north central Kansas by 05z-06z and along a line stretching from Hiawatha to Topeka by around 12z. Most of the precipitation should be focused along and behind the front, however could see some scattered storms develop ahead of the front along any outflow boundaries. This line of storms is progged to enter into far north central KS between 04z-06z and gradually progress eastward through the overnight hours. While these storms should weaken some as they track eastward, there still looks to be enough instability and shear to support some severe thunderstorms with large hail and damaging winds. The main concern through the overnight period will be the potential for damaging straight line winds as a very strong southwesterly low-level jet (60-70kts at 850MB) develops over central KS by 06z. Even though this low-level jet will weaken some as it moves east, 0-6km bulk shear should be upwards of 40-50kts. By Sunday morning, this activity should be focused across far northeast and east central Kansas. Models show the cold front tracking just south of the forecast area by late morning, but it may stall out over southeast KS and southern Missouri through the day. As a result, could see additional shower and thunderstorm development along this boundary extend as far north as into east central Kansas. With 2000-3000J/kg of MUCAPE and 30-40kts of 0-6km bulk shear, any storms that were to develop over east central KS could become strong to severe with large hail and strong winds possible. As for temperatures, increased cloud cover tonight will keep temperatures warmer across eastern KS (into the upper 60s/near 70 degrees), but may cool into the lower 60s over north central KS after the storms track to the east. Highs for Sunday should reach into the low/mid 80s. .LONG TERM...(Sunday Night through Saturday) Issued at 332 PM CDT SAT JUN 14 2014 By Sunday evening the cold front that pushes through the area will stall out over SE KS as the mid/upper low lifts northeast into Canada. Shower and thunderstorm develop is possible along this boundary in far SE KS during the evening hours. Overnight the front lifts northward as the return flow becomes established and low level moisture increases. Precip chances appear to linger into Monday morning until clearing out in the afternoon. High temps warm into the low to mid 90s with the arrival of southwest flow and warmer 850 MB temps. The dewpoints will also remain high and low temps struggle to drop below the mid 70s on Monday night. Tuesday should be mostly dry with high temps again in the low to mid 90s. On Wednesday a strong mid/upper level trough digs into the central Rockies, and as it approaches the models are suggesting a possible lead short wave that would cause showers and thunderstorms during the afternoon and evening. Although there is model disagreement on the exact track and timing of these weak disturbances. On Wednesday night the main trough lifts into the plains causing more widespread precip across the region. A cold front is forecast to pass through the area sometime on Thursday and or Friday therefore keeping the chance for showers and thunderstorms around. The models do disagree on if the trough that lifts out stays together as one piece of energy or there is more phasing. This will play a role in the speed of the front as well as if a surface low occludes and slowly drifts through the northern plains and upper Midwest. Temps later in the week will be regulated by the increased precip chances and possible cloud cover. High temps generally stay in the 80s with lows in the 60s. && .AVIATION...(For the 06Z TAFs through 06Z Sunday Night) Issued at 1138 PM CDT SAT JUN 14 2014 Have made some minor timing adjustments to when convection should impact the terminals. Otherwise the forecast seems to be on track. There is the potential for brief IFR conditions as the convection moves through. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...Wolters SHORT TERM...Hennecke LONG TERM...Sanders AVIATION...Wolters
Hazardous weather outlook, Jun 14, 10:51 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1051 PM CDT SAT JUN 14 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-160400- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1051 PM CDT SAT JUN 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. SEVERE WEATHER REMAIN POSSIBLE OVERNIGHT AS A LINE OF THUNDERSTORMS MOVES EAST ACROSS THE AREA THROUGH THE EARLY MORNING. THIS LINE OF STORMS IS EXPECTED TO MOVE INTO REPUBLIC...CLOUD AND OTTAWA COUNTIES AROUND MIDNIGHT. THE STORMS ARE EXPECTED TO PROGRESS EAST AND EXIT ANDERSON COUNTY AROUND 7AM. DAMAGING STRAIGHT LINE WINDS GUSTING TO AROUND 70 MPH WILL BE POSSIBLE WITH THE STORMS. THERE COULD ALSO BE LARGE HAIL WITH THE STORMS. RAINFALL COULD BRIEFLY BE HEAVY, BUT THE DURATION IS EXPECTED TO BE SHORT ENOUGH THAT CHANCES FOR FLASH FLOODING REMAIN SOMEWHAT LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS MAY CONTINUE INTO SUNDAY MORNING OVER EAST CENTRAL KANSAS...WITH REDEVELOPMENT OF THUNDERSTORMS POSSIBLE IN EAST CENTRAL KANSAS SUNDAY AFTERNOON AND SUNDAY NIGHT. SOME SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AREA WIDE MONDAY MORNING. THUNDERSTORM CHANCES RETURN TO MUCH OF THE AREA FROM WEDNESDAY AFTERNOON THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE READY TO REPORT SEVERE WEATHER THROUGH THE EARLY MORNING HOURS. WOLTERS
In the hours before
Local storm report, Jun 15, 12:54 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1254 AM CDT SUN JUN 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM TSTM WND DMG TESCOTT 39.01N 97.88W
06/15/2014 OTTAWA KS TRAINED SPOTTER
LOTS OF TREE LIMB DAMAGE. BRANCHES 5 TO 6 INCHES IN
DIAMETER DOWN ACROSS THE TOWN.
&&
WOLTERSLocal storm report, Jun 15, 12:59 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1259 AM CDT SUN JUN 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM TSTM WND DMG JAMESTOWN 39.60N 97.86W
06/15/2014 CLOUD KS PUBLIC
REPORTED TREE LIMBS DOWN.
&&
WOLTERSLocal storm report, Jun 15, 1:00 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
100 AM CDT SUN JUN 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 AM TSTM WND DMG 4 N BENNINGTON 39.09N 97.59W
06/15/2014 OTTAWA KS PUBLIC
REPORTED TREE LIMBS DOWN ON HOUSE...SIZE UNKNOWN. ALSO
HAD SOME POWER FLASHES.
&&
WOLTERSLocal storm report, Jun 15, 1:05 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
105 AM CDT SUN JUN 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND DMG CULVER 38.97N 97.76W
06/15/2014 OTTAWA KS TRAINED SPOTTER
6 INCH TREE LIMBS DOWN. ESTIMATED WINDS GUSTS AS HIGH AS
75 MPH.
&&
WOLTERSLocal storm report, Jun 15, 1:07 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
107 AM CDT SUN JUN 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 AM TSTM WND GST 2 NE BENNINGTON 39.05N 97.57W
06/15/2014 E60 MPH OTTAWA KS TRAINED SPOTTER
BRIEF POWER LOSS AND SMALL TREE LIMBS DOWN.
&&
WOLTERSLocal storm report, Jun 15, 1:15 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
115 AM CDT SUN JUN 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 AM TSTM WND DMG SOLOMON 38.92N 97.37W
06/15/2014 DICKINSON KS EMERGENCY MNGR
MANY TREE LIMBS DOWN AROUND 3 INCHES IN DIAMETER.
&&
JWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 11:35 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa, Republic | 55 min |
| Jun 15, 12:17 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Washington | 58 min |
| Jun 15, 12:29 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa, Republic | 61 min |
| Jun 15, 12:39 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 51 min |
| Jun 15, 1:04 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Marshall, Morris, Pottawatomie and 2 more | 56 min |
| Jun 15, 1:36 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Lyon, Marshall, Morris, Nemaha and 4 more | 54 min |
| Jun 15, 2:25 AM CDT | Special Weather Statement | TOP | Brown, Jackson, Jefferson, Lyon, Osage, Shawnee | 50 min |
| Jun 15, 3:11 AM CDT | Special Weather Statement | TOP | Anderson, Coffey, Douglas, Franklin, Osage | 49 min |
| Jun 15, 3:50 AM CDT | Special Weather Statement | TOP | Anderson | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.